Calendar | For Your Patients | PHA Main Site | Contact Us | About Us | Not a registered user? Sign up here.

Resource Library

Transition between SQ, PO, and IV treprostinil: A Case Report

Adrian Felder

Sahil Bakshi

Reviews

  Sign in to add a review

0 comments
Leave a Comment

Conference: 2017 PH Professional Network Symposium

Release Date: 10.06.2017

Presentation Type: Abstracts

File Download: 2017 PHPN Abstract 1043

Download Adobe Acrobat

Abstract presented at the 2017 PH Professional Network Symposium held in Bethesda, MD on October 5-7,2017

Purpose

This case study describes the clinical reasoning and titration schedule utilized in transitioning a PAH patient from SQ to PO treprostinil, with eventual transition to IV treprostinil.

Background

A 73 year old female with PAH WHO Group 1, NYHA Functional Class III symptoms was initiated on SQ treprostinil after 6 months of limited improvement on combination therapy with a PDE-5 Inhibitor and ERA. Twenty months after initiating therapy, severe site pain prompted a discussion about newly-available oral prostacyclin therapy options as an alternative to parenteral therapy. Ultimately, the provider and patient agreed to transition to PO treprostinil.

Methods 

With limited amounts of published transition guidelines and clinical experience with SQ to PO transitions, collaboration with pharmacists and PAH providers was required, along with a detailed review of the manufacturer’s recommendations and clinical trial data. The transition plan began with decreasing the treprostinil dose at home by 4-5 ng/kg/min every 3 days from 60 ng/kg/min to 35 ng/kg/min without adverse clinical effects. Then, PO treprostinil was initiated and titrated as shown in Fig. 1.

Fig. 1 – In-home titration schedule

 

This transition was accomplished at home with minor prostacyclin side effects of dizziness, nausea and headache. The SQ pump was removed on day 40. Four days later, with the patient on 8 mg TID of PO treprostinil, she developed severe nausea which worsened with increasing doses. On day 51, acute bronchitis complicated her course; she also developed worsening PAH symptoms. Eventually, she experienced dose-limiting side effects of nausea, hypotension and dizziness and was admitted to the hospital. She was transitioned to 30 ng/kg/min IV treprostinil while simultaneously decreasing her PO dose over the course of 2.5 days. Further IV titration was completed at home up to 40 ng/kg/min with improvement in her symptoms and functional capacity back to her baseline values.

Results

The in-home transition from SQ to PO treprostinil was initially successful and tolerated well. Dose-related intolerance of PO treprostinil, combined with acute bronchitis, limited the successful titration and confounded the origin of the patient’s symptoms. The eventual transition from PO to IV treprostinil was rapid and tolerated well by the patient with resolution of all prostacyclin-related side effects.

Conclusion 

This case study leads to questions regarding the tolerance of PO treprostinil at high doses, especially considering the quantity of tablets required per day. Decreasing the SQ dose of treprostinil as much as possible prior to the PO transition is an important step to consider if the patient is on a relatively high dose of infused prostacyclin. This theoretically decreases the goal dose of PO treprostinil and the likelihood of PO prostacyclin-related side effects.

Clear documentation of symptoms and frequent communication during the transition is imperative to successful titration, especially if completed in the patient’s home. Patient education and clinical documentation should emphasize the difference between prostacyclin-related complaints versus signs and symptoms of worsening PAH and/or other underlying disease processes.

Lastly, there is a need for continued research and trials contributing to the development of transition guidelines and/or protocols for such transitions in this era of emerging oral prostacyclin therapies.